Alert archive / Nebraska / Wind Advisories in 2020

Wind Advisory 10, NWS Omaha, NE

May 5, 20208 counties in Iowa; 19 counties in Nebraska

NWS Omaha, NE issued this wind advisory at May 5, 2020, 8:39 AM CDT for 8 counties in Iowa; 19 counties in Nebraska. It took effect at May 5, 2020, 10:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 5, 2020, 8:39 AM CDT (13:39 UTC)
In effect from
May 5, 2020, 10:00 AM CDT
Expired
May 5, 2020, 6:00 PM CDT
In force
8 hr
Issued by
NWS Omaha, NE
All 27 counties

Fremont County, IA, Harrison County, IA, Mills County, IA, Monona County, IA, Montgomery County, IA, Page County, IA, Pottawattamie County, IA, Shelby County, IA, Burt County, NE, Cass County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Douglas County, NE, Gage County, NE, Johnson County, NE, Lancaster County, NE, Nemaha County, NE, Otoe County, NE, Pawnee County, NE, Richardson County, NE, Sarpy County, NE, Saunders County, NE, Stanton County, NE, Thurston County, NE, Washington County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 21 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 1.7 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WWUS73 KOAX 051339
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
839 AM CDT Tue May 5 2020

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-043>045-
051>053-066>068-089>093-052300-
/O.NEW.KOAX.WI.Y.0010.200505T1500Z-200505T2300Z/
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Stanton-Cuming-Burt-Colfax-Dodge-Washington-
Saunders-Douglas-Sarpy-Lancaster-Cass-Otoe-Gage-Johnson-Nemaha-
Pawnee-Richardson-
Including the cities of Onawa, Mapleton, Missouri Valley, 
Woodbine, Logan, Dunlap, Harlan, Council Bluffs, Glenwood, 
Red Oak, Sidney, Hamburg, Tabor, Farragut, Clarinda, Shenandoah, 
Pender, Macy, Walthill, Winnebago, Wayne, Stanton, West Point, 
Wisner, Tekamah, Oakland, Lyons, Decatur, Schuyler, Fremont, 
Blair, Wahoo, Ashland, Yutan, Omaha, Bellevue, Papillion, 
La Vista, Lincoln, Plattsmouth, Nebraska City, Beatrice, 
Tecumseh, Sterling, Auburn, Pawnee City, Table Rock, 
and Falls City
839 AM CDT Tue May 5 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM CDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of east central, northeast and southeast 
  Nebraska and southwest and west central Iowa.

* WHEN...Until 6 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at May 5, 6:47 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, May 5, 6:47 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
647 AM CDT Tue May 5 2020

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 310 AM CDT Tue May 5 2020

Primary concern today is the potential for wind gusts up to 45 mph
as tightly wound surface low currently along the SD/MN border
moves into northwest and eventually central IA through the day.
Winds gusts to 45 knots at Huron, SD, and 38 knots at Mitchell SD.
These stronger northwest winds will move down the Missouri River
valley today. Currently have gusts up to 45 mph today, supported
by momentum transfer in a well mixed boundary layer, within the
tight pressure gradient associated with the low, combined with
unidirectional winds. Right now, this is right at the lower limit
of a wind advisory, thus will highlight in our HWO and social
media for now.

Any precipitation associated with the surface low will likely
stay across central IA today, but the western periphery of
rain could impact our western IA counties. Otherwise, it will be
a little warmer today, highs mostly in the 60s. Although Harlan,
IA may only reach 59, and Fairbury, NE may reach 70.

The next trough which is currently along the US and Canadian
border will move through the area tonight. We could see the
beginning influence of that in northeast NE late this afternoon
with an increasing chance of showers. Those rain chances spread
across the forecast area overnight, although any rain amounts will
be less than one tenth. While the main shortwave is south of the
area by daybreak Wednesday, the Missouri River remains in a shear
vorticity area aloft, and there remains a slight chance of showers
or sprinkles still Wednesday morning.

The next chance of rain comes Thursday into Thursday night as the
next trough moves out of the northern Rockies. This will boost
pops back to the 40-60% range, with continued cool highs in the
mid 50s to lower 60s. Of note, colder air coming in behind this
system could send lows into the mid and lower 30s north of I-80
Thursday night into Friday morning.. Northerly winds will probably
remain strong enough to prevent any widespread frost.

Friday should be a dry with continued northerly winds, but still
pretty cool with highs from 57 to 60. Friday night, with high
pressure shifting overhead and winds diminishing with clear skies,
there is more of a concern for some patchy frost with lows in the
lower to mid 30s, so heads up for the local gardens on the colder
nighttime temperatures late in the week both Thursday and Friday
nights.

Another quick moving clipper appears to move through the area
Saturday night bringing one more chance of rain, but generally dry
Sunday, and then more rain for Monday. Temperatures still remaining
on the cooler side in the upper 50s to lower 60s, but at least
nighttime lows will be a little warmer in the 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 638 AM CDT Tue May 5 2020

Strong northwest winds expected for the next 12 hours (12Z through
00Z). By 13Z, winds should start gusting at all 3 TAF sites. Wind
gusts will peak around 18Z near 35kts. Winds will slowly diminish
dropping to near 10kts by 06/00Z.

There is a chance for rain later today with the best chance near
06/01Z. Short range models have become less favorable to rain
this evening. If rain were to occur, it would be on the lighter
side. Day shift will monitor and update TAFs if they become
confident in rain chances.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DeWald
AVIATION...Fajman
Hazardous weather outlook, May 5, 3:45 AM CDT, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 AM CDT Tue May 5 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-052245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 AM CDT Tue May 5 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Northwest winds will gust up to 45 mph today as an area of low
pressure moves through Iowa. There is also a chance of isolated
non severe thunderstorms in northeast Nebraska late this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Patchy frost may occur on Friday, Saturday, and Monday mornings.
The potential for a killing freeze appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed today or tonight.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 2:23 PM CDTSpecial Weather StatementOAXFremont82 min
May 5, 5:19 PM CDTSpecial Weather StatementOAXKnox26 min
May 5, 5:40 PM CDTSpecial Weather StatementOAXKnox35 min
May 5, 5:57 PM CDTSpecial Weather StatementOAXKnox33 min
May 5, 6:03 PM CDTSpecial Weather StatementOAXKnox27 min
May 5, 6:17 PM CDTSpecial Weather StatementOAXPierce28 min
May 5, 6:31 PM CDTSevere Thunderstorm WarningOAXPierce29 min
May 5, 6:48 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton27 min

Nearby

Wind Advisories in Nebraska, 2020Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.